South Carolina, 2012

Flooding in South Carolina, August 27, 2012

August 27, 2012 · NWS ILM · 2 events in 1 county or zone

Heavy rain produced localized street flooding in Horry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Heavy rain produced localized street flooding in Horry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 27, 12:00 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 27, 12:00 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
100 PM EDT MON AUG 27 2012

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE AREA WILL WEAKEN AND MOVE OFFSHORE TODAY.
ISAAC IS EXPECTED TO BECOME A HURRICANE AS IT MOVES INTO THE CENTRAL
GULF OF MEXICO...MAKING LANDFALL IN COASTAL MISSISSIPPI OR SOUTHEAST
LOUISIANA EARLY WEDNESDAY MORNING. ALTHOUGH ISAAC WILL NOT DIRECTLY
AFFECT THE EASTERN CAROLINAS...AN INCREASE IN TROPICAL MOISTURE FROM
THE EAST AND SOUTH MAY BRING INCREASINGLY WET AND UNSETTLED WEATHER
THIS WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1 PM MONDAY...SHOWERS AND ISOLATED TSTMS WILL LIKELY FOLLOW
THE PRONOUNCED LOW-LEVEL CONVERGENCE ASSOCIATED WITH THE ADVANCING
SEA BREEZE FRONT FOR THE REST OF THIS AFTERNOON. OTHERWISE WE MAY BE
RELYING ON OUTFLOW BOUNDARIES THROUGH THE REMAINDER OF THE DAY TO
TRIGGER CONVECTION OUTSIDE OF THIS FEATURE. AS A RESULT HAVE TRIMMED
POP VALUES EAST OF THE SEA BREEZE FRONT TO ISOLATED...AND BUT HIGH
SCATTERED TO ALMOST LIKELY WEST OF THIS NW MOVING BOUNDARY.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...WHILE IT APPEARS LIKELY THAT TROPICAL STORM
ISAAC WILL NOT HAVE A DIRECT IMPACT ON THE REGION THE MOISTURE PLUME
ASSOCIATED WITH THE STORM WILL BRING INCREASED PRECIP CHANCES
THROUGH THE PERIOD. DEEP MOISTURE...PRECIPITABLE WATER VALUES WILL
BE NEAR 2.25 INCH FOR MUCH OF THE PERIOD...ALONG WITH DIVERGENT FLOW
ALOFT AND WEAK SURFACE CONVERGENCE SHOULD PRODUCE AN ENVIRONMENT
SUPPORTIVE OF WIDESPREAD PRECIP WHICH WILL BE HEAVY AT TIMES. STORM
MOTIONS AROUND 10 KT SHOULD LIMIT THE THREAT OF INDIVIDUAL STORMS
CAUSING FLOODING...BUT TRAINING COULD LEAD TO EXCESSIVE RAINFALL IN
A RELATIVELY SHORT PERIOD OF TIME. IT IS WORTH NOTING THAT HPC IS
SHOWING TOTAL QPF THROUGH THE PERIOD IN THE RANGE OF 2 TO 4 INCHES.

ALTHOUGH UNCERTAINTY IN THE FORECAST CONTINUES TO RUN ON THE HIGH
SIDE DO HAVE ENOUGH CONFIDENCE TO CARRY LIKELY POP FOR PARTS OF THE
PERIOD...ESPECIALLY EARLY. RAIN TUE SEEMS LIKE A GOOD BET...BUT
COVERAGE REMAINS A QUESTION MARK. WED/WED NIGHT IS TRICKIER. A WEAK
FRONT DROPS IN FROM THE WEST-NORTHWEST WED ENHANCING LOW LEVEL
CONVERGENCE. THE REMNANTS OF ISAAC ARE LIKELY TO PLAY A BIG ROLE IN
WHAT HAPPENS...AS WILL THE EVOLUTION OF THE UPPER PATTERN WHICH
REMAINS THE BIGGEST QUESTION MARK. FOR NOW WILL GO LIKELY WED POP
WITH HIGH CHANCE WED NIGHT GIVEN THE SIGNIFICANT AMOUNT OF
UNCERTAINTY.

CLOUD COVER AND SHOWERS/RAIN WILL KEEP HIGHS IN THE LOW 80S AT
BEST...THOUGH SOME AREAS WITH PROLONGED HEAVY RAIN MAY END UP
TOPPING OUT IN THE UPPER 70S. THESE FACTORS WILL HELP KEEP LOWS IN
THE LOWER 70S BOTH NIGHTS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...MEDIUM RANGE GUIDANCE CONTINUES TO GIVE MIXED
SIGNALS...BUT THERE ARE A FEW TRENDS EMERGING. ALTHOUGH THE ULTIMATE
PATH OF THE REMNANTS OF ISAAC REMAINS IN QUESTION THE MEDIUM RANGE
GUIDANCE DOES SHOW A DRYING TREND LATE IN THE WEEK. THE AMOUNT OF
DRYING VARIES...WITH THE 00Z GFS GOING BONE DRY WHILE THE 12Z ECMWF
SHOWS ONLY A SLIGHT REDUCTION IN MOISTURE THROUGH THE WEEKEND. THE
DIFFERENCE IS DUE TO THE HANDLING OF THE UPPER PATTERN OVER THE
CONUS. ECMWF HAS DEEPER 5H TROUGHING OVER THE EASTERN PART OF THE
COUNTRY. THE MORE AMPLIFIED PATTERN LEADS TO SLOWER EASTWARD
PROGRESSION OF 5H RIDGE OVER THE CENTRAL US. BOTH GFS/ECMWF HAVE THE
5H TROUGH LEAVING ISAAC BEHIND...BUT STRONGER 5H TROUGH OF THE ECMWF
TEMPORARILY CAPTURES ISAAC...PULLING THE STORM INTO THE FL PANHANDLE
INSTEAD OF INTO LA LIKE THE GFS. INTERESTINGLY THE 00Z CANADIAN IS
VERY SIMILAR TO A COMPROMISE SOLUTION BETWEEN THE GFS/ECMWF AND IN
LINE WITH PREVIOUS FORECAST. ONLY PLAN MINOR CHANGES TO PREVIOUS
FORECAST GIVEN THE CONTINUED LOW CONFIDENCE.

HIGHS START OUT A DEGREE OR TWO BELOW CLIMO WITH CLOUDS AND PRECIP
EXPECTED FOR THU. DECREASE IN POP WILL LEAD TO HIGHS INCREASING
THROUGH THE PERIOD...ENDING UP NEAR TO ABOVE CLIMO FOR THE WEEKEND.
LOWS WILL BE NEAR CLIMO THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 17Z...DECENT CONVECTION ALREADY FIRING ALONG THE RESULTANT.
THE HIGH PWATS ARE NEAR THE COAST...BUT DRIFTING WESTWARD. LOOK FOR
MOST OF THE CONVECTION TO BE WEST OF THE COASTAL TERMINALS BY
19Z...AFFECTING THE INLAND TERMINALS UNTIL 22Z. TONIGHT...THE MODELS
(THE NAM IN PARTICULAR) CONTINUE TO ADVERTISE INCREASING MOISTURE AS
AN OLD FRONTAL BOUNDARY THAT IS ATTACHED TO TROPICAL MOISTURE
EXTENDING FROM ISAAC DRIFTS NORTHWARD. LOOK FOR SHOWERS TOWARDS
MORNING...RIDING UP FROM THE SOUTHEAST. CEILINGS WILL LOWER TO
MVFR...POSSIBLY IFR INLAND...WITH REDUCED VISIBILITIES IN SHOWERS.

EXTENDED OUTLOOK...SCATTERED/NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. VFR DEVELOPING
THURSDAY...CONTINUING THROUGH SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 949 AM MONDAY...INVERTED SFC TROF ALONG AND PARALLEL TO THE
CAROLINA COASTS THIS MORNING...WILL GET DRAWN INLAND TODAY AND
TONIGHT AS ISAAC PUSHES FURTHER INTO THE GULF OF MEXICO. PROGGED
SFC PRESSURE PATTERN AND GRADIENT WILL SUPPORT E TO SE WINDS AT 10
TO 15 KT THROUGHOUT THE NEAR TERM PERIOD. SEAS WILL PRIMARILY BE A
FUNCTION OF A MODERATING ISAAC ROUGHLY 4 FT SE SWELL AFFECTING
THE ILM WATERS. LOOK FOR ONLY A SMALL CONTRIBUTION FROM WIND
DRIVEN WAVES...AND WHEN TALLIED WITH THE SE SWELL...SIGNIFICANT SEAS
WILL RANGE BETWEEN 3 AND 5 FT...HIGHEST OFFSHORE.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SOUTHERLY FLOW TUE/TUE NIGHT WILL BECOME HIGHLY
VARIABLE WED AS WEAK FRONT DROPS INTO THE AREA FROM THE NORTHWEST.
BOUNDARY STALLS CLOSE TO THE COAST WITH A WESTERLY COMPONENT
DEVELOPING BEHIND IT. GRADIENT STAYS ON THE WEEK SIDE...KEEPING
SPEEDS AROUND 10 KT THROUGH THE PERIOD. SEAS 3 TO 4 FT A COMBINATION
OF SOUTHEAST SWELL AND SOUTHERLY WIND WAVE.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...PRESENCE OF WEAK SURFACE FRONT IN THE REGION THU
AND FRI LEADS TO A TRICKY WIND FORECAST. GRADIENT WILL BE VERY LIGHT
WITH SPEEDS GENERALLY 10 KT OR LESS WITH A SOUTHERLY COMPONENT.
HOWEVER...IF THE SURFACE BOUNDARY SHOULD HAPPEN TO SHIFT FARTHER OFF
THE COAST WINDS COULD POTENTIALLY SHIFT TO ALMOST ANY DIRECTION.
SEAS WILL RUN 2 TO 4 FT MAINLY AS A SE SWELL.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM PUBLIC...MJC
NEAR TERM MARINE...DCH/8
SHORT TERM...III
LONG TERM...III
AVIATION...43
Hazardous weather outlook, Aug 27, 2:19 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
319 AM EDT MON AUG 27 2012

AMZ250-252-254-256-281000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
319 AM EDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-281000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
319 AM EDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

POSSIBLE SIGNIFICANT RAINFALL ASSOCIATED WITH ISAAC THROUGH
UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-281000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
319 AM EDT MON AUG 27 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Aug 27, 12:35 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT MON AUG 27 2012

SCZ033-053-271830-
INLAND HORRY-MARION-
135 PM EDT MON AUG 27 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY AND MARION COUNTIES
THROUGH 230 PM EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
9 MILES NORTH OF CONWAY...MOVING NORTHWEST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE MULLINS...ADRIAN...ALLSBROOK...
BAYBORO...BRITTON NECK...GALIVANTS FERRY...GAPWAY...GRESHAM...
HOMEWOOD...HORRY...RAINS AND SMITHBORO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3428 7929 3426 7925 3403 7894 3384 7907
      3391 7945 3393 7945 3392 7946 3394 7949
      3395 7949 3396 7948 3398 7950 3399 7951
TIME...MOT...LOC 1735Z 115DEG 14KT 3398 7912

WEISS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Horry

When
August 27, 1:31 PM EST to 3:00 PM EST
Where
Horry County, 0.09 mi NNE of Playcards to 0.37 mi E of Playcards
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.051, -78.999

South Carolina State Road 19 was closed due to flooding near Barts Road.

Flood, Horry

When
August 27, 1:40 PM EST to 3:30 PM EST
Where
Horry County, 1.49 mi S of Dog Bluff to 1.14 mi NE of Jordanville
Cause
Heavy Rain
Reported by
Public
Coordinates
33.929, -79.217

Pee Dee Road was closed due to flooding near Jordanville Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410370, 410371.